North Carolina, 2013

Flash Flood and Flooding in North Carolina, May 6, 2013

May 6, 2013 · NWS RNK · 9 events in 5 counties and zones

A deep upper level low pressure system was pinwheeling across Tennessee, while high pressure was wedged against the eastern face of the Appalachians. Breaks in the cloud cover across northern North Carolina added to the surface-based instability, which allowed thunderstorms across the area to intensify to severe levels during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A deep upper level low pressure system was pinwheeling across Tennessee, while high pressure was wedged against the eastern face of the Appalachians. Breaks in the cloud cover across northern North Carolina added to the surface-based instability, which allowed thunderstorms across the area to intensify to severe levels during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 12:51 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, May 6, 12:51 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 AM EDT MON MAY 6 2013

.SYNOPSIS...
UPPER LOW IN THE NORTHERN SECTIONS OF ALABAMA/GEORGIA EARLY THIS
MORNING WILL SLOWLY SHIFT EAST INTO NORTH CAROLINA BY TUESDAY BEFORE
SHIFTING TOWARD THE ATLANTIC COAST ON TUESDAY NIGHT. THE PASSAGE
OF THIS SYSTEM WILL RESULT IN AN EXTENDED PERIOD OF MODERATE TO
OCCASIONALLY HEAVY RAIN...ALONG WITH A CONTINUATION OF COOL
TEMPERATURES ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 120 AM EDT MONDAY...

KEPT FORECAST GENERALLY THE SAME ALTHOUGH REDUCED POPS FURTHER
NORTH AND OUTSIDE THE UPSLOPE AREAS ACROSS SE WV. NOT OUT OF THE
QUESTION THAT THE NC MTNS/SW VA BLUE RIDGE GET ANOTHER 0.50 TO 1
INCH OF RAIN BETWEEN NOW AND 900 AM MONDAY.

PREVIOUS FORECAST DISCUSSION...

RAINFALL HAD SPREAD NORTH AND HAD NEARLY REACHED THE NORTHEAST
COUNTIES OF THE FORECAST AREA. RAINFALL RATES OF 0.2 TO 0.3
INCHES PER HOUR WERE COMMON WITH HEAVIER RAIN PRODUCING CLOSER TO
0.5 INCHES PER HOUR. SO FAR THE HEAVIEST RAINFALL AMOUNTS SINCE
MIDNIGHT HAVE BEEN IN NORTHWEST NORTH CAROLINA. THIS HAS CAUSED
FLOODING OF SEVERAL SMALL STREAMS IN WATAUGA COUNTY.

THE UPPER LOW WAS OVER NORTHEAST ALABAMA WITH THE ASSOCIATED
SURFACE LOW OVER NORTHERN GEORGIA. VERY SLOW MOVEMENT OF THESE
FEATURES IS EXPECTED OVERNIGHT. HAVE ADJUSTED PROBABILITY OF RAIN
TO REFLECT CURRENT RADAR TRENDS. EVENING SOUNDINGS SHOWED A LAYER
OF STRONG SOUTHEAST WINDS AND DEEP MOISTURE. LITTLE CHANGE NEEDED
TO MINIMUM TEMPERATURES.

HIGH PRESSURE WHICH HAS BEEN WEDGED AGAINST THE EASTERN FACE OF
THE APPALACHIANS FOR THE LAST WEEK WILL MAINTAIN AN EAST ONSHORE
WINDFLOW...WHICH WILL BE GUSTY AT TIMES AS THE PRESSURE GRADIENT
ACROSS OUR REGION TIGHTENS. WIND SPEED AND DIRECTION IS NOT IDEAL
TO REACH ADVISORY LEVEL GUSTS IN THIS AREA...BUT GUSTS WILL STILL
BE STRONG ENOUGH...WHEN CONSIDERING WET SOIL CONDITIONS...TO TAKE
DOWN SOME TREES.

WITH RAINFALL WIDESPREAD FROM LATE TONIGHT THROUGH MONDAY
EVENING...DO NOT SEE THE POTENTIAL FOR MUCH CHANGE BETWEEN
OVERNIGHT LOWS AND HIGHS FOR TOMORROW. UNDERCUT FORECAST GUIDANCE
BY SEVERAL DEGREES FOR MONDAY HIGHS BASED ON TEMPERATURE TRENDS OF
TODAY...AND BECAUSE OF THE WIDESPREAD RAIN FOR TOMORROW.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...

MODELS CONTINUE TO SHOW REASONABLY GOOD CONTINUITY AND RUN TO RUN
CONSISTENCY WITH HANDLING OF SLOW EWD MOVING UPR LOW WHICH IS
FORECAST TO MOVE FROM THE SOUTHERN APPALACHIANS MONDAY TO THE MID
ATLANTIC COAST BY WEDNESDAY.  AT THIS SNAILS SORT OF PACE...LOOK FOR
A S STEADY MDT TO OCCASIONALLY HEAVY AREA OF RAIN TO TRACK JUST
AHEAD OF THE ADVANCING UPR LOW.  THIS WILL LIKELY IMPACT THE ENTIRE
CWA DURING THE CYCLONES JOURNEY TO THE MID ATLANTIC COAST...WITH AN
AREA OF ENHANCED RAINFALL ALONG THE EASTERN SLOPES OF THE BLUE RIDGE
WHERE UPSLOPE FLOW WILL ADD TO THE RAIN EFFICIENCY. THE FAVORABLE
FLOW PATTERN SUPPORTS HEAVY PCPN AMOUNTS...WITH MODELS SUGGESTING 2
TO AS MUCH AS 5 INCHES ALONG THE BLUE RIDGE PARKWAY.  WHILE THIS
WILL BE MORE OF LONG DURATION TYPE RAINFALL EVENT...RUNOFF ISSUES
WITH THIS SORT OF RAINFALL ARE STILL LIKELY...IMPACTING POOR
DRAINAGE AREAS...LOW WATER CROSSINGS...AND SMALL STREAMS. AT SOME
POINT...RIVERS...ESPECIALLY THOSE NEAR THE BLUE RIDGE...MAY
EXPERIENCE HIGH WATER ISSUES.

AS WE PROGRESS INTO WEDNESDAY...THE CENTER OF THE UPPER LOW IS
PROGGED TO PROGRESS FAR ENOUGH EAST THAT UPSLOPE FLOW WILL CEASE. AT
THAT POINT WE WILL STILL BE SUBJECT TO WRAP AROUND MOISTURE WITHIN
THE DEFORMATION ZONE.  RAIN SHOULD TAPER TO SCATTERED SHOWERS BY
THURSDAY ONCE THE SYSTEM PASSES OFF THE COAST.

ABUNDANT CLOUD COVER AND PRECIP WILL KEEP TEMPERATURES COOLER THAN
NORMAL THROUGH MID WEEK...TEMPERATURES REMAINING WITHIN ABOUT A 10
DEGREE SPREAD BETWEEN THE HIGHS AND THE LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...

THE CLOSED UPPER LOW FINALLY EXITS THE PICTURE FOR THE END OF THE
WEEK.  BEHIND THIS SYSTEM THICKNESSES INCREASE YIELDING WARMER
TEMPERATURES GOING INTO NEXT WEEKEND.  THE MODELS DO HINT AT A
FAIRLY STRONG UPPER LEVEL TROUGH TO MOVE THROUGH THE NORTHERN PLAINS
AND UPPER MID WEST BY THE WEEKEND.  THIS SHOULD SEND A COLD FRONT
OUR WAY OVER THE WEEKEND.  WARMER TEMPERATURES AND MOIST SOUTHWEST
FLOW AHEAD OF THIS SYSTEM SUGGESTS THERE WILL BE A THREAT FOR
SHOWERS...AND THUNDERSTORMS...SOMETHING MORE TYPICAL OF SPRING
WEATHER AS OPPOSED TO THE COOL BLOCKY FLOW OF THE LAST 7 DAYS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AS OF 140 AM EDT MONDAY...

KEEPING CIGS DOWN TO MVFR OR IFR THROUGH THE PERIOD. RAINFALL
WORKS NORTH AND ENCOMPASSES ALL TAF SITES BY 12Z MONDAY. RAIN WILL
BE MODERATE TO HEAVY AT TIMES WHERE VSBYS COULD DROP TO IFR...BUT
OVERALL MOST VSBYS SHOULD STAY IN THE 4-6SM RANGE. WHEN INTENSITY
OF RAIN PICKS UP SOME CIGS COULD ACTUALLY RISE TO MVFR BUT THEN
DROP BACK TO SUB 1KFT WHEN IT LIGHTENS UP...SO OVERALL KEEPING IT
PESSIMISTIC AND USING THE LOCAL WRF DEPICITION OF HEAVIER BANDS TO
WORK IN MVFR.

WINDS WILL BE GUSTY OUT OF THE EAST THRU AT LEAST THE
MORNING...THEN SUBSIDE AT TIMES AROUND 10 KNOTS. COULD SEE GUSTS
TO 30 KNOTS AT BLF/BCB EARLY BEFORE TAPERING OFF.

THE STORM SYSTEM WILL BE KEEPING US IN THE RAIN/SUB VFR WX THROUGH
TUESDAY WITH IT FINALLY TRACKING EAST BY WED. WEDNESDAY SHOWERY ON
THE BACKSIDE OF THE CIGS MAY RISE TO VFR EAST OF THE MTNS BUT
HAVE A FEELING ROA/BCB AND WEST CONTINUE SOMEWHERE IN THE MVFR
RANGE.

TAF LOCATIONS SHOULD RETURN TO VFR ON THURSDAY AS THE LOW BEGINS
TO PULL AWAY FROM THE MID ATLANTIC REGION. THE IMPROVEMENT WILL BE
SHORT LIVED AS ANOTHER DISTURBANCE WILL WILL BRING A CHANCE OF
IFR/MVFR CEILINGS AND VSBYS THIS WEEKEND.

&&

.HYDROLOGY...
AS OF 955 PM EDT SUNDAY...

A FLOOD WATCH CONTINUES FOR THE BLUE RIDGE FROM BOTETOURT COUNTY
SOUTH...AND AS FAR WEST AS THE MOUNTAIN EMPIRE AND NORTHWEST
NORTH CAROLINA. OROGRAPHIC LIFT ALONG THE BLUE RIDGE IN NORTHERN
NORTH CAROLINA HAS RESULTED IN VERY EFFICIENT RAINFALL
RATES...WITH 0.25 TO 0.4 INCHES FALLING PER HOUR.

THE MAIN FLOODING THREAT WILL OCCUR IN THE FORM OF AREAL FLOODING
RATHER THAN FLASH FLOODING...WHERE FLOODING WILL OCCUR MAINLY IN
RIVERS AND STREAMS OVER A LONGER TIME FRAME. ULTIMATELY...WILL BE
LOOKING FOR A STORM TOTAL OF 4 TO LOCALLY 6 INCHES ALONG THE BLUE
RIDGE SOUTH OF ROANOKE...WITH AROUND 2 TO 4 INCHES FALLING WITHIN
THE REMAINDER OF THE WATCH AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>018-022-023-
     032>034.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>003-018-019.
WV...NONE.

&&

SYNOPSIS...NF/WP
NEAR TERM...AMS/NF/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/WP
HYDROLOGY...NF
Hazardous weather outlook, May 5, 2:41 PM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SUN MAY 5 2013

NCZ001>003-018-019-061945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...WIND GUSTS LATE THIS EVENING MAY EXCEED 45 MPH AT
THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL CONTINUE ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011>018-022-023-032>034-061945-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL OCCUR ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ019-020-024-035-043>047-058-059-061945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ALLEGHANY VA-BATH-ROCKBRIDGE-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE TO POTENTIALLY HEAVY RAINS ON MONDAY AND MONDAY NIGHT COULD
BRING SOME CREEKS AND STREAMS UP THROUGH EARLY WEDNESDAY. WE WILL
CONTINUE TO MONITOR THE THREAT FOR HEAVY RAIN...AND MAY ISSUE A
FLOOD WATCH IF THE FORECASTS STAY ON TRACK WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-061945-
TAZEWELL-SMYTH-BLAND-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL FALL ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043>045-061945-
SUMMERS-MONROE-GREENBRIER-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-061945-
MERCER-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 5, 9:07 PM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            1 SE BEECH MOUNTAIN     36.19N  81.87W
05/05/2013                   WATAUGA            NC   PUBLIC

            PORTION OF BEECH MOUNTAIN PARKWAY FLOODED. VIA FACEBOOK

0730 PM     FLOOD            1 SE VALLE CRUCIS       36.21N  81.77W
05/05/2013                   WATAUGA            NC   PUBLIC

            BRIDGE ON DEWITT BARNETT ROAD FLOODED. VIA FACEBOOK

0815 PM     FLOOD            VALLE CRUCIS            36.21N  81.79W
05/05/2013                   WATAUGA            NC   PUBLIC

            MINOR FLOODING OF STORE. VIA FACEBOOK

0930 PM     FLOOD            2 NW ROMINGER           36.25N  81.85W
05/05/2013                   WATAUGA            NC   PUBLIC

            BRIDGE ON LAUREL CREEK ROAD FLOODED. VIA FACEBOOK

&&

EVENT NUMBER RNK1301341 RNK1301342 RNK1301343 RNK1301344

MBS
Local storm report, May 5, 9:44 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HEAVY RAIN       3 SSE LOVILL            36.19N  81.72W
05/05/2013  M3.17 INCH       WATAUGA            NC   PUBLIC

            SINCE MIDNIGHT VIA FACEBOOK

&&

EVENT NUMBER RNK1301345

AMS
Local storm report, May 5, 10:24 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            2 SSW RUTHERWOOD        36.20N  81.62W
05/05/2013                   WATAUGA            NC   911 CALL CENTER

            BAMBOO ROAD NEAR AIRPORT FLOODED

&&

EVENT NUMBER RNK1301346

AMS
Local storm report, May 5, 11:28 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 AM EDT MON MAY 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLOOD            2 W CLIFTON             36.45N  81.60W
05/06/2013                   ASHE               NC   911 CALL CENTER

            THE NEW RIVER WAS OVERFLOWING A BRIDGE BY THE
            INTERSECTION OF ED LITTLE ROAD AND NC ROUTE 88W

&&

EVENT NUMBER RNK1301347

DS

The radar

The Knoxville radar (KMRX), 148 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flood, 1 flash flood. Local standard time, as filed.

Flood, Watauga

When
May 6, 3:00 AM EST to 6:00 AM EST
Where
Watauga County, 0.89 mi SE of Sherwood to 0.7 mi NE of Vilas
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.260, -81.760

Portions of Charlie Thompson Road were closed due to flooding.

Flood, Watauga

When
May 6, 4:00 AM EST to 7:45 AM EST
Where
Watauga County, 1.2 mi N of Rominger to 1.33 mi S of Leander
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.247, -81.832

Several roads were closed across the county due to widespread heavy rain and flooding. In one instance, portions of Watauga River Road were closed due to flooding of the Watuaga River. A motorist attempting to cross Deerfield Road was rescued by the Boone Fire Department. Rainfall at the Watauga Medical Center was measured at 4.53 inches.

Flash Flood, Watauga

When
May 6, 5:00 AM EST
Where
Watauga County, 1.44 mi SE of Blowing Rock to 1.46 mi SE of Blowing Rock
Cause
Heavy Rain
Reported by
Public
Coordinates
36.118, -81.659

A rock slide occurred on Highway 321 near the Green Park Inn.

Hail, Wilkes

When
May 6, 4:00 PM EST
Where
Wilkes County, 2.66 mi NW of Hunting Creek
Measured
1 in hail
Reported by
State Official
Coordinates
36.150, -81.110

Quarter-size hail was observed along Route 115.

Hail, Wilkes

When
May 6, 4:02 PM EST
Where
Wilkes County, 0.89 mi SE of Cricket
Measured
1 in hail
Reported by
Public
Coordinates
36.170, -81.190

Hail, Yadkin

When
May 6, 4:51 PM EST
Where
Yadkin County, 1.78 mi SW of Hamptonville
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -80.790

One inch hail was observed along Cranfill Road.

Hail, Yadkin

When
May 6, 5:17 PM EST
Where
Yadkin County, 1.49 mi NNW of Wagoner
Measured
1 in hail
Reported by
Public
Coordinates
36.190, -80.810

One inch hail was observed along Route 21.

Hail, Surry

When
May 6, 6:26 PM EST to 6:36 PM EST
Where
Surry County, 1.67 mi W of Low Gap
Measured
1 in hail
Reported by
Public
Coordinates
36.530, -80.900

Hail, Stokes

When
May 6, 7:40 PM EST
Where
Stokes County, 1.49 mi SSW of Meadows
Measured
1 in hail
Reported by
Public
Coordinates
36.350, -80.190

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455551, 455552, 456613, 441190, 441191, 441192, 441193, 441194, 441195.